Skip to main content



A comprehensive study of the generalized Lambert series $\sum _{n=1}^{\infty }\frac{n^{N-2h}\text{exp}(-an^{N}x)}{1-\text{exp}(-n^{N}x)},0<a\leqslant 1,~x>0$ , $N\in \mathbb{N}$ and $h\in \mathbb{Z}$ , is undertaken. Several new transformations of this series are derived using a deep result on Raabe’s cosine transform that we obtain here. Three of these transformations lead to two-parameter generalizations of Ramanujan’s famous formula for $\unicode[STIX]{x1D701}(2m+1)$ for $m>0$ , the transformation formula for the logarithm of the Dedekind eta function and Wigert’s formula for $\unicode[STIX]{x1D701}(1/N),N$ even. Numerous important special cases of our transformations are derived, for example, a result generalizing the modular relation between the Eisenstein series $E_{2}(z)$ and $E_{2}(-1/z)$ . An identity relating $\unicode[STIX]{x1D701}(2N+1),\unicode[STIX]{x1D701}(4N+1),\ldots ,\unicode[STIX]{x1D701}(2Nm+1)$ is obtained for $N$ odd and $m\in \mathbb{N}$ . In particular, this gives a beautiful relation between $\unicode[STIX]{x1D701}(3),\unicode[STIX]{x1D701}(5),\unicode[STIX]{x1D701}(7),\unicode[STIX]{x1D701}(9)$ and $\unicode[STIX]{x1D701}(11)$ . New results involving infinite series of hyperbolic functions with $n^{2}$ in their arguments, which are analogous to those of Ramanujan and Klusch, are obtained.

Hide All
[1] Abramowitz, M. and Stegun, I. A. (eds), Handbook of Mathematical Functions, Dover, New York, 1965.
[2] Apéry, R., Irrationalité de 𝜁(2) et 𝜁(3) , Astérisque 61 (1979), 1113.
[3] Apéry, R., Interpolation de fractions continues et irrationalité de certaines constantes, Bull. Section des Sci. Tome III , Bibliothéque Nationale, Paris, 1981, 3763.
[4] Apostol, T. M., Modular Functions and Dirichlet Series in Number Theory, 2nd ed. Springer, 1990.
[5] Apostol, T. M., Introduction to Analytic Number Theory, Springer, New York, 1998.
[6] Ball, K. and Rivoal, T., Irrationalité d’une infinité de valeurs de la fonction zêta aux entiers impairs , Invent. Math. 146(1) (2001), 193207; (French).
[7] Berndt, B. C., Modular transformations and generalizations of several formulae of Ramanujan , Rocky Mountain J. Math. 7 (1977), 147189.
[8] Berndt, B. C., Ramanujan’s Notebooks, Part II, Springer, New York, 1989.
[9] Berndt, B. C., Ramanujan’s Notebooks, Part III, Springer, New York, 1991.
[10] Berndt, B. C., Chan, H. H. and Tanigawa, Y., Two Dirichlet series evaluations found on page 196 of Ramanujan’s Lost Notebook , Math. Proc. Cambridge Philos. Soc. 153(2) (2012), 341360.
[11] Berndt, B. C., Dixit, A., Roy, A. and Zaharescu, A., New pathways and connections in number theory and analysis motivated by two incorrect claims of Ramanujan , Adv. Math. 304 (2017), 809929.
[12] Berndt, B. C. and Straub, A., On a secant Dirichlet series and Eichler integrals of Eisenstein series , Math. Z. 284(3–4) (2016), 827852.
[13] Berndt, B. C. and Straub, A., “ Ramanujan’s formula for 𝜁(2n + 1) ”, in Exploring the Riemann Zeta Function, (eds. Montgomery, H., Nikeghbali, A. and Rassias, M.) Springer, 2017, 1334.
[14] Boxall, G. J. and Jones, G. O., Algebraic values of certain analytic functions , Int. Math. Res. Not.  IMRN 2015(4) (2015), 11411158.
[15] Bringmann, K., Folsom, A., Ono, K. and Rolen, L., Harmonic Maass Forms and Mock Modular Forms: Theory and Applications, American Mathematical Society, Providence, 2017.
[16] Cassels, J. W. S., Footnote to a note of Davenport and Heilbronn , J. Lond. Math. Soc. (2) 36 (1961), 177184.
[17] Dai, H. H. and Naylor, D., On an asymptotic expansion of Fourier integrals , Proc. R. Soc. Lond. Ser. A 436(1896) (1992), 109120.
[18] Davenport, H., Multiplicative Number Theory, 3rd ed. Springer, New York, 2000.
[19] Davenport, H. and Heilbronn, H., On the zeros of certain Dirichlet series, I , J. Lond. Math. Soc. (2) 11 (1936), 181185.
[20] Dixit, A., The Laplace transform of the psi function , Proc. Amer. Math. Soc. 138(2) (2010), 593603.
[21] Dixit, A. and Maji, B., Generalized Lambert series and arithmetic nature of odd zeta values, preprint, 2017, arXiv:1709.00022v3 (submitted for publication).
[22] Dixon, A. L. and Ferrar, W. L., Lattice-point summation formulae , Q. J. Math. 2 (1931), 3154.
[23] Dixon, A. L. and Ferrar, W. L., Infinite integrals of Bessel functions , Q. J. Math. 1 (1935), 161174.
[24] Erdélyi, A., Magnus, W., Oberhettinger, F. and Tricomi, F., Higher Transcendental Functions, Bateman Manuscript Project II , McGraw-Hill, New York, 1953.
[25] Erdös, P., On arithmetical properties of Lambert series , J. Indian Math. Soc. (N.S.) 12 (1948), 6366.
[26] Gradshteyn, I. S. and Ryzhik, I. M. (eds), Table of Integrals, Series, and Products, 8th ed. (eds. Zwillinger, D. and Moll, V. H.) Academic Press, New York, 2015.
[27] Grosswald, E., Die Werte der Riemannschen Zetafunktion an ungeraden Argumentstellen , Nachr. Akad. Wiss. Göttinger Math.-Phys. Kl. II (1970), 913.
[28] Grosswald, E., Comments on some formulae of Ramanujan , Acta Arith. 21 (1972), 2534.
[29] Grosswald, E., Relations between the values at integral arguments of Dirichlet series that satisfy functional equations, Proceedings of Symposia in Pure Mathematics 24 , American Mathematical Society, Providence, 1973, 111122.
[30] Guinand, A. P., On Poisson’s summation formula , Ann. of Math. (2) 42 (1941), 591603.
[31] Gonek, S. M., Analytic Properties of zeta and -functions, Thesis, University of Michigan, 1979.
[32] Gun, S., Murty, M. R. and Rath, P., Transcendental values of certain Eichler integrals , Bull. Lond. Math. Soc. 43(5) (2011), 939952.
[33] Hančl, J. and Kristensen, S., Metrical irrationality results related to values of the Riemann -function, preprint, February 12, 2018, arXiv:1802.03946v1.
[34] Jahnke, E. and Emde, F., Tables of Fiunctions With Formulae and Curves, 4th ed. Dover Publications, New York, 1945.
[35] Kanemitsu, S., Tanigawa, Y. and Yoshimoto, M., On the values of the Riemann zeta-function at rational arguments , Hardy-Ramanujan J. 24 (2001), 1119.
[36] Kanemitsu, S., Tanigawa, Y. and Yoshimoto, M., On rapidly convergent series for the Riemann zeta-values via the modular relation , Abh. Math. Semin. Univ. Hambg. 72 (2002), 187206.
[37] Kanemitsu, S., Tanigawa, Y. and Yoshimoto, M., On multiple Hurwitz zeta-function values at rational arguments , Acta Arith. 107(1) (2003), 4567.
[38] Kirschenhofer, P. and Prodinger, H., On some applications of formulae of Ramanujan in the analysis of algorithms , Mathematika 38(1) (1991), 1433.
[39] Koyama, S. and Kurokawa, N., Kummer’s formula for multiple gamma functions , J. Ramanujan Math. Soc. 18(1) (2003), 87107.
[40] Kummer, E. E., Beitrag zur Theorie der Function 𝛤(x) = ∫0 e -v v x-1 dv , J. Reine Angew. Math. 35 (1847), 14.
[41] Lagarias, J., Euler’s constant: Euler’s work and modern developments , Bull. Amer. Math. Soc. 50(4) (2013), 527628.
[42] Lagrange, J., Une formule sommatoire et ses applications , Bull. Sci. Math. (2) 84 (1960), 105110.
[43] Lerch, M., Dalši studie v oboru Malmsténovských řad , Rozpravy České Akad. 3(28) (1894), 161.
[44] Lerch, M., Sur la fonction 𝜁(s) pour valeurs impaires de l’argument , J. Sci. Math. Astron. pub. pelo Dr. F. Gomes Teixeira Coimbra 14 (1901), 6569.
[45] Luca, F. and Tachiya, Y., Linear independence of certain Lambert series , Proc. Amer. Math. Soc. 142(10) (2014), 34113419.
[46] Magnus, W., Oberhettinger, F. and Soni, R. P., Formulas and Theorems for the Special Functions of Mathematical Physics, 52, 3rd ed. Springer, New York, 1966.
[47] Masser, D., Rational values of the Riemann zeta function , J. Number Theory 131 (2011), 20372046.
[48] Murty, M. R., Smyth, C. and Wang, R. J., Zeros of Ramanujan polynomials , J. Ramanujan Math. Soc. 26(1) (2011), 107125.
[49] Oberhettinger, F., Tables of Mellin Transforms, Springer, New York, 1974.
[50] Olver, F. W. J., Error bounds for stationary phase approximations , SIAM J. Math. Anal. 5(1) (1974), 1929.
[51] Olver, F. W. J., Lozier, D. W., Boisvert, R. F. and Clark, C. W. (eds), NIST Handbook of Mathematical Functions, Cambridge University Press, Cambridge, 2010.
[52] Paris, R. B. and Kaminski, D., Asymptotics and Mellin-Barnes Integrals, Encyclopedia of Mathematics and its Applications 85 , Cambridge University Press, Cambridge, 2001.
[53] Prudnikov, A. P., Brychkov, Yu. A. and Marichev, O. I., More Special Functions 3 , Integrals and Series, Gordon and Breach, New York, 1986.
[54] Rademacher, H., Trends in research: The Analytic Number Theory, Address delivered by invitation of the American Mathematical Society Program Committee, September 5, 1941; Bull. Amer. Math. Soc. 48 (1942), 379–401.
[55] Ramanujan, S., Notebooks (2 volumes), Tata Institute of Fundamental Research, Bombay, 1957; 2nd ed., 2012.
[56] Ramanujan, S., The Lost Notebook and Other Unpublished Papers, Narosa, New Delhi, 1988.
[57] Rivoal, T., La fonction zêta de Riemann prend une infinité de valeurs irrationnelles aux entiers impairs , C. R. Acad. Sci. Paris Sér. I Math. 331(4) (2000), 267270.
[58] Schlömilch, O., Ueber einige unendliche Reihen , Berichte über die Verh. d. Könige Sächsischen Gesell. Wiss. zu Leipzig 29 (1877), 101105.
[59] Spira, R., Zeros of Hurwitz zeta functions , Math. Comp. 30(136) (1976), 863866.
[60] Srivastava, H. M., Further series representations for 𝜁(2n + 1) , Appl. Math. Comput. 97 (1998), 115.
[61] Temme, N. M., Special Functions: An Introduction to the Classical Functions of Mathematical Physics, Wiley-Interscience Publication, New York, 1996.
[62] Terras, A., Some formulas for the Riemann zeta function at odd integer argument resulting from Fourier expansions of the Epstein zeta function , Acta Arith. 29(2) (1976), 181189.
[63] Terras, A., The Fourier expansion of Epstein’s zeta function over an algebraic number field and its consequences for algebraic number theory , Acta Arith. 32 (1977), 3753.
[64] Titchmarsh, E. C., Theory of Fourier Integrals, 2nd ed. Clarendon Press, Oxford, 1948.
[65] Voronin, S. M., On the zeros of zeta-functions of quadratic forms , Trudy Mat. Inst. Steklov 142 (1976), 135147; English translation in Proc. Steklov Inst. Math. 3 (1979), 143–155.
[66] Waldschmidt, M., Transcendence of periods: the state of the art , Pure Appl. Math. Q. 2(2) (2006), 435463.
[67] Wigert, S., Sur une extension de la série de Lambert , Arkiv Mat. Astron. Fys. 19 (1925), 13 pp.
[68] Wilton, J. R., A proof of Burnside’s formula for log𝛤(x + 1) and certain allied properties of Riemann’s 𝜁-function , Mess. Math. 52 (1922/1923), 9093.
[69] Zudilin, W. W., One of the numbers 𝜁(5), 𝜁(7), 𝜁(9) and 𝜁(11) is irrational , Uspekhi Mat. Nauk 56(4) (2001), 149150; translation in Russian Math. Surveys 56(4) (2001), 774–776.
Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

Nagoya Mathematical Journal
  • ISSN: 0027-7630
  • EISSN: 2152-6842
  • URL: /core/journals/nagoya-mathematical-journal
Please enter your name
Please enter a valid email address
Who would you like to send this to? *

MSC classification


Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed